Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 165, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1997, 9:23 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1997, 9:23 PM CDT (02:23 UTC)
- Expired
- Jun 24, 1997, 10:25 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:27 PM CDT | Thunderstorm Wind | Mc Cracken, KS | Four inch "live" tree limbs blown down. |
| Jun 24, 9:57 PM CDT | Thunderstorm Wind | La Crosse, KS | Tree blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3202 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 250223 RRA SVRDDC KSC145-165-250325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 923 PM CDT TUE JUN 24 1997 * SEVERE THUNDERSTORM WARNING FOR PAWNEE COUNTY IN SOUTH CENTRAL KANSAS RUSH COUNTY IN CENTRAL KANSAS * UNTIL 1025 PM CDT * SOME LOCATIONS AFFECTED LACROSSE BY 925 PM CDT BISON BY 930 PM CDT SANFORD BY 935 PM CDT TIMKEN BY 935 PM CDT ASH VALLEY BY 940 PM CDT SHAFFER BY 950 PM CDT OTIS BY 940 PM CDT FRIZELL BY 950 PM CDT * AT 920 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS STRETCHING FROM MC CRACKEN TO BURDETT MOVING EAST AT 25 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PARKIN/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:03 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 24, 4:03 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 400 PM CDT TUE JUN 24 1997 ...MAIN FORECAST CHALLENGE IS POTENTIAL FOR SEVERE WEATHER THIS EVENING AND FLASH FLOODING... MODELS AND SFC ANALYSIS SHOW SFC TROF AND COLD FRONT SLOWLY MOVING INTO SOUTHWEST KANSAS AND THIS WILL PROVIDE THE FOCUS FOR TSTMS TO DEVELOP. COMBINATION OF HIGH THETA-E AIR AND A WEAK UPPER AIR DISTURBANCE WILL PROVIDE THE NECESSARY INGREDIENTS. BEST CHANCE OF FLASH FLOODING WILL BE IN THE SOUTHEAST CWA FROM KINSLEY TO ST JOHN AND SOUTH WHERE LAST NIGHTS RAINS WERE FROM 3 TO 5 INCHES. THIS AREA ALREADY HAS SWOLLEN RIVERS AND WITH ADDITIONAL RAINFALL ALONG TROF LATER TONIGHT...THE POTENTIAL FOR FLASH FLOODING WILL BE HIGH. WITH THIS IN MIND...WENT WITH A FLASH FLOOD WATCH FOR THAT AREA. FARTHER WEST...WITH HIGH CAPES AND STRONG CONVERGENCE ALONG THE COLD FRONT...ISOLATED SUPERCELLS ARE POSSIBLE MAINLY THIS EVENING BEFORE THE LINE BECOMES A SQUALL LINE. THIS IS IN AGREEMENT WITH MOD RISK AREA OUTLOOKED BY SPC. ALSO SOME LOCALLY HEAVY RAINFALL IS POSSIBLE. WILL GO LIKELY TO CATEGORICAL POPS ALL AREAS. WEDNESDAY...MAIN CONVERGENT AREA FROM MEDICINE LODGE TO PRATT EARLY IN THE MORNING ALONG THE COLD FRONT...AND WILL GO 50 PERCENT POPS FOR THE MORNING HOURS. OTHER AREAS WILL JUST GO PARTLY CLOUDY FOR WEDNESDAY AND WEDNESDAY NIGHT. THURSDAY...HIGH PRESSURE RIDGE BUILDS INTO THE AREA WITH MOSTLY CLEAR SKIES. WILL GO NEAR GUIDANCE TEMPS THROUGHOUT THE FORECAST PERIOD. .DDC...FLASH FLOOD WATCH LATE TONIGHT KSZ066-079>081-089>090. DDC 064/082 058/083 062 711 GCK 062/083 058/084 062 711 EHA 058/083 058/085 062 811 LBL 059/083 059/084 063 711 HYS 059/079 056/081 060 611 P28 067/086 062/083 066 751 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 62 min |
| Jun 24, 7:17 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 48 min |
| Jun 24, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 49 min |
| Jun 24, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 47 min |
| Jun 24, 7:49 PM CDT | Tornado Warning | DDC | Trego | 31 min |
| Jun 24, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| Jun 24, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| Jun 24, 8:32 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 4 hr |
| Jun 24, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 62 min |
| Jun 24, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.